Florida, 2024

Damaging Winds in Florida, April 3, 2024

April 3, 2024 · NWS MLB · 2 events in 1 county or zone

A cold front produced severe wind gusts as it moved offshore from Cape Canaveral.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cold front produced severe wind gusts as it moved offshore from Cape Canaveral.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 3, 2:45 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 3, 2:45 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
345 PM EDT Wed Apr 3 2024

...New DISCUSSION, MARINE, FIRE WEATHER, AVIATION...

.DISCUSSION...
Issued at 343 PM EDT Wed Apr 3 2024

...Strong to Isolated Severe Storms Still Possible Through Late
This Afternoon...
...Much Drier Conditions with Heightened Fire Sensitivity Thu into
the Weekend...

Currently-Tonight...Band of showers and storms currently moving into
Lake and Volusia counties will continue to progress southeastward
across east central Florida through late afternoon and into the
evening. Strong to potentially severe storms will continue with this
line, especially as it moves through the I-4 corridor through late
afternoon. While primary threat remains strong to locally damaging
wind gusts up to 50-70 mph, a brief tornado still can not be ruled
out as this activity moves through the I-4 corridor. A Tornado Watch
continues for Lake, Volusia, Seminole and Orange counties through 5
PM. As this line continues to shift farther southeast it should
continue to gradually weaken through this evening, but a few
stronger storms will still be possible, with strong wind gusts 40-50
mph, frequent lightning strikes, small hail and heavy downpours the
main threats. Wind Advisory continues through 8PM for east central
Florida, for sustained winds winds of 20 to 30 mph and gusts up to
35 to 45 mph out ahead of this storms. Wind Advisory may then be
able to end early for counties where line of storms have already
moved through where rain cooled air and cloud cover reduces mixing.

Scattered showers and isolated storms will still be possible even
behind the main band of convection into the evening, with rain
chances then decreasing from north to south overnight, as cold front
begins to move through the area and drier/cooler air begins to move
in behind the boundary. Temperatures will fall as low as the mid to
upper 50s to over much of the area by daybreak Thursday, with min
temps in the low 60s along the southern Treasure Coast.

Previous Discussion...

Thu-Thu Night...Expansive upper low over the Ohio Valley will weaken
slowly as it progresses toward the northeast U.S. Post-frontal
conditions across ECFL as the previous day's cold front dives
further south of southern FL. High pressure will slowly nose into
the region from the west. The pressure gradient remains rather tight
and expect a breezy/gusty day with WRLY winds. Sky conditions
improving from north to south with MClear skies by Thu evening.
Cooler temps from previous day with M70s N/W of I-4 and U70s to L80s
southward. Overnight lows cooler with U40s to L50s N/W of I-4 and L-
M50s most everywhere else. WRLY winds will remain elevated 10-15 mph
with higher gusts early in the evening, though will fall to 5-10 mph
late evening and overnight. Mainly dry conditions during this 24hr
period. Fire sensitivity heightens with dewpoints in the 40s
areawide and afternoon min RH values in the 30s to L40s most
locations.

Fri-Wed...The "troughy" pattern aloft moves out into the western
Atlc early in the weekend, with shortwave ridging building into the
region late in the weekend and early next week. Keeping the extended
dry with similar temps Fri/Sat (as Thu), then a warming trend into
next week with the return into the 80s. At the surface high pressure
over the Deep South/southeast U.S. and western Atlc will keep fronts
north of the area. Skies will generally remain mostly to partly
sunny through the period, but an increase in higher level clouds may
be possible Sun/Mon and perhaps some marine clouds pushing onto the
coast into early next week as low-level winds become onshore.
Heightened fire sensitivity into the weekend with dry conditions and
elevated winds, again, for Friday. Offshore component of winds
returning onshore again Sat night-Sun, into the remainder of the
extended.

&&

.MARINE...
Issued at 343 PM EDT Wed Apr 3 2024

Tonight...Poor to hazardous boating conditions continue into
tonight as a cold front crosses the waters. A band of showers and
stronger storms will continue to push offshore through this
evening as it progresses southeastward. Westerly winds will range
from 15-20 knots nearshore and up to 20-25 knots offshore. The
Small Craft Advisory continues for all of the waters through early
evening, and then will persist for the offshore waters through
overnight tonight into early morning Thursday. With the fresh
offshore breeze, seas will range from 2-4 feet nearshore and up to
4-6 feet offshore.

Previous Discussion...

Thu-Thu Night...Poor to hazardous boating conditions (esp offshore)
continuing with another surge of WRLY winds late Thu/Thu night.
Cautionary Statements in play and perhaps a Small Craft Advisory for
offshore marine legs. SCT shower/ISOLD lightning storm activity
should be exiting the local (southern) waters early in the period as
the previous strong cold front barrels southward into south FL. High
pressure slowly moves in from the west. Seas to around 6 ft in the
Gulf Stream and 2-4 ft near shore.

Fri-Sun...High pressure continues to build across the region, moving
across the Deep South, southeast U.S., and finally into the western
Atlc by late Sun. Generally an offshore component of wind returning
to onshore, once again, Sat night into Sun. May have some 15-20 kt
winds around on Fri, then by Sat wind speeds AOB 15 kts areawide.
Initial seas 2-3 ft near shore and 4-6 ft Gulf Stream will gradually
subside into the weekend.

&&

.FIRE WEATHER...
Issued at 343 PM EDT Wed Apr 3 2024

Thu-Sun...(Modified Previous Discussion) Cooler and drier air
filter southward down the peninsula behind the recent strong cold
front. WRLY winds remain breezy/gusty on Thu 15-20 mph, with
frequent higher gusts. The pgrad slackens further on Fri with
10-15 mph W/WNW winds and still some higher gusts. Further
decreasing winds Sat/Sun as high pressure builds across the
region. Min RH's 30-40pct areawide on Thu, 25-35pct on Fri,
27-35pct west of I-95 on Sat, and 30-40pct west of I-95 on Sun -
when the flow is forecast to gradually veer onshore, again.
Needless to say, with dry conditions forecast well into the
extended there will be heightened fire sensitivity during this
period.

&&

.AVIATION...
(18Z TAFS) Issued at 343 PM EDT Wed Apr 3 2024

IFR/MVFR conditions will continue with main band of showers and
storms that will push steadily southeast and should gradually
weaken into late day and through this evening. However, strong
wind gusts up to 40 to 50 mph will still occur through at least
late afternoon with this line, with locally damaging wind gusts
to 60 mph possible. Additional scattered showers and isolated
storms will still be possible north of this line into the evening
before front begins to move in and drier air filters in behind,
with rain chances ending from north to south across the area
overnight.

Strong winds will also still be possible ahead of the main line of
storms, with speeds of 20-25 knots and gusts to 30-40 knots just
with the gradient wind flow. A Wind Advisory continues through 8PM
for east central Florida, but this may be able to end early for
counties where storms have already pushed through. Westerly winds
decrease into this evening to 10-15 mph and to 5-10 mph late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  56  76  51  76 /  30   0   0   0
MCO  59  76  55  77 /  50   0   0   0
MLB  59  79  53  78 /  60   0   0   0
VRB  59  81  52  80 /  60   0   0   0
LEE  57  74  52  75 /  30   0   0   0
SFB  58  77  53  77 /  40   0   0   0
ORL  60  77  55  77 /  40   0   0   0
FPR  59  81  51  80 /  60   0   0   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tornado Watch until 5 PM EDT this afternoon for FLZ041-044>046-
     141-144.

     Wind Advisory until 8 PM EDT this evening for FLZ041-044>046-053-
     058-141-144-154-159-164-247-254-259-264-347-447-547-647-747.

AM...Small Craft Advisory until 8 PM EDT this evening for AMZ550-552-
     555.

     Tornado Watch until 5 PM EDT this afternoon for AMZ550.

     Small Craft Advisory until 10 AM EDT Thursday for AMZ570-572-575.

&&

Weitlich/Law/Tollefsen
Hazardous weather outlook, Apr 3, 10:19 AM EST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1119 AM EDT Wed Apr 3 2024

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-032200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1119 AM EDT Wed Apr 3 2024

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...

...Tornado Watch in Effect Through 5 PM for Volusia, Lake,
Seminole, and Orange Counties...

A band of strong to severe storms are forecast to move into
Lake and Volusia counties early this afternoon and continue to
shift east-southeast at 35 to 50 mph through the I-4 corridor into
mid to late afternoon. Primary storm threats include strong to
locally damaging wind gusts up to 50 to 70 mph, hail up to 1 inch
in diameter, heavy rainfall, and frequent lightning strikes.
However, a tornado or two is also possible, especially as this
line of storms moves into Lake and Volusia counties and through
the I-4 corridor.

This line of showers and storms should then begin to gradually
weaken as it progresses farther southward across east central
Florida through late day into early this evening. However, a few
stronger storms will still be possible.

.HIGH WIND IMPACT...
Winds will continue to increase into the afternoon from the
southwest at 20 to 30 mph with frequent gusts up to 40 mph. For
this reason, a Wind Advisory is in effect through 8 PM across all
of east central Florida.

.RIP CURRENT IMPACT...
A Moderate risk of dangerous rip currents continue at all central
Florida Atlantic beaches.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lighting storms will be capable of producing wind gusts
greater than 34 knots from the south-southwest this afternoon and
evening.

.WATERSPOUT IMPACT...
Lighting storms will have the potential to produce waterspouts
this afternoon, mainly as they push offshore the Volusia County
coast and into the offshore coastal waters, north of the Cape.

.WIND AND SEA IMPACT...
Poor to hazardous boating conditions across the local Atlantic
waters today with south to southwest winds increasing to around
20 knots nearshore and 20 to 25 knots offshore. Seas build to 2 to
4 feet nearshore and 5 to 7 feet offshore. A Small Advisory is in
effect through this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
At least a moderate risk for rip currents will exist at area beaches
through mid week.

Poor to hazardous boating conditions are expected behind the cold
front mid to late week before improving Friday.

Drier air and breezy conditions behind the mid week cold front
will combine to produce fire sensitive to critical conditions late
week into the weekend.

.SPOTTER INFORMATION STATEMENT...
Spotters should closely monitor weather conditions and activate
as weather approaches.

Fehling/Weitlich

In the hours before

Special weather statement, Apr 3, 3:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Melbourne FL
401 PM EDT Wed Apr 3 2024

FLZ041-045-046-053-141-247-347-447-547-647-747-032045-
Southern Brevard Barrier Islands FL-Coastal Volusia FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-Seminole FL-
Inland Volusia FL-Mainland Northern Brevard FL-
Mainland Southern Brevard FL-Inland Southern Brevard FL-
Inland Northern Brevard FL-
401 PM EDT Wed Apr 3 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN SEMINOLE...NORTHERN
BREVARD...SOUTHEASTERN ORANGE...SOUTHEASTERN VOLUSIA AND NORTHERN
OSCEOLA COUNTIES THROUGH 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edgewater to near Chuluota to near Lake
Wales. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Kissimmee, Titusville, Oviedo, and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM EDT for east central
Florida.

&&

LAT...LON 2860 8054 2846 8049 2839 8057 2828 8056
      2797 8137 2800 8139 2800 8142 2804 8146
      2805 8146 2801 8138 2808 8135 2809 8145
      2814 8146 2814 8152 2820 8152 2851 8127
      2880 8115 2911 8091
TIME...MOT...LOC 2001Z 254DEG 29KT 2891 8091 2861 8109 2796 8157

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Law
Local storm report, Apr 3, 3:03 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
403 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Tstm Wnd Gst     2 W Azalea Park         28.55N 81.33W
04/03/2024  M48 MPH          Orange             FL   ASOS

            The Orlando Executive Airport (ORL) ASOS
            measured a wind gust of 48 mph/42 kt from
            the southwest.

&&

MAT
Local storm report, Apr 3, 3:06 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
406 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Tstm Wnd Gst     1 SW Orlando Internatio 28.42N 81.33W
04/03/2024  M47 MPH          Orange             FL   ASOS

            The Orlando International Airport (MCO) ASOS
            measured a wind gust of 47 mph/41 kt from
            the southwest.

&&

MAT
Local storm report, Apr 3, 3:26 PM EST, 24 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
426 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Gst     8 SSE Playalinda Beach  28.54N 80.57W
04/03/2024  M45 MPH          Brevard            FL   Other Federal

            USSF Tower 108 measured a wind gust of 45
            mph/39 kt out of the southwest.

&&

MAT
Local storm report, Apr 3, 3:42 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Melbourne FL
442 PM EDT Wed Apr 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Tstm Wnd Gst     10 SSE Playalinda Beach 28.51N 80.56W
04/03/2024  M46 MPH          Brevard            FL   Other Federal

            USSF Tower 62 measured a wind gust of 46
            mph/40 kt out of the southwest.

&&

MAT
Special weather statement, Apr 3, 3:48 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Melbourne FL
448 PM EDT Wed Apr 3 2024

FLZ045-053-247-347-447-547-647-747-032115-
Southern Brevard Barrier Islands FL-Osceola FL-
Northern Brevard Barrier Islands FL-Orange FL-
Mainland Northern Brevard FL-Mainland Southern Brevard FL-
Inland Southern Brevard FL-Inland Northern Brevard FL-
448 PM EDT Wed Apr 3 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND OSCEOLA COUNTIES THROUGH 515 PM EDT...

At 448 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles northeast of Klondike Beach to 7 miles
northeast of Sharpes to 9 miles northeast of Holopaw to 6 miles
southeast of Bartow. Movement was east at 45 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orlando, Melbourne, Kissimmee, Titusville, and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 500 PM EDT for east central
Florida.

&&

LAT...LON 2844 8099 2877 8067 2860 8054 2846 8049
      2839 8057 2818 8056 2786 8130 2794 8135
      2795 8134 2804 8146 2806 8146 2801 8138
      2808 8135 2809 8145 2814 8146 2814 8152
      2820 8152 2826 8156 2826 8158
TIME...MOT...LOC 2048Z 260DEG 40KT 2889 8050 2850 8066 2826 8098 2784
8176

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Leahy

The radar

The Melbourne radar (KMLB), 55 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
April 3, 3:50 PM EST
Where
Brevard County, 1.38 mi S of Titusville Beach
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.610, -80.620

US Space Force sensor at wind tower 0211 measured a 50 knot wind gust from the southwest.

Thunderstorm Wind, Brevard

When
April 3, 3:55 PM EST
Where
Brevard County, 4.53 mi SSE of Titusville Beach
Measured
61 kt (70 mph) measured gust
Reported by
Other Federal Agency
Coordinates
28.570, -80.590

US Space Force sensor at wind tower 1102 measured a 61 knot wind gust from the southwest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175237, 1175238.